[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 34.204.200.74. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
September 17, 1982

Gastrointestinal Tract Symptoms From Intravenously Administered Erythromycin

Author Affiliations

Bay Area Hospital Coos Bay, Ore

JAMA. 1982;248(11):1309. doi:10.1001/jama.1982.03330110017010
Abstract

To the Editor.—  A previously healthy 32-year-old man was admitted to the hospital for treatment of Mycoplasma pneumonia. Erythromycin lactobionate was administered at a dosage of 400 mg every six hours by slow intravenous (IV) infusion. After each dose, the patient complained of transient nausea. With the fourth and fifth doses, cramping and emesis occurred within an hour of administration of the erythromycin. Therapy was then changed to 250 mg of tetracycline hydrochloride, given IV every six hours. The patient made an uneventful recovery without further gastrointestinal (GI) tract symptoms. No history of drug sensitivity was noted, and no other medication was given, other than erythromycin, that could have accounted for the patient's nausea, cramping, or vomiting.We were not previously aware of this side effect from IV erythromycin lactobionate. Neither the manufacturer's insert1 nor a current pharmacology text2 mention this side effect. Oral preparations often produce irritative

×